People who have had tachycardia episodes in the first 12 months after cancer diagnosis have higher mortality rates for the next ten years. This is what emerged from a study presented at the recent conference of the American College of Cardiology in Washington, which brought together specialists on oncology and cardiology to assess many “dangerous relationships” between the two diseases.
“There are two aspects that need to be taken into account,” said Giuseppe Curigliano, president of the International Society of Cardiology: First, about half of cancer patients are over 65 and due to their age they can have cardiovascular problems; Secondly, the increase in the number of patients who are recovering or living with cancer for a long time, today we have learned that anticancer therapies may have side effects in the heart even years after the end of the anticancer treatment”.
What is Tachycardia? What does Tachycardia even mean?
Tachycardia is when the heart beats much faster than normal which can cause palpitations. Sinus tachycardia corresponds to an increase in heart rate above 100 beats per minute. This can happen after excessive consumption of coffee, alcohol or tobacco. “In patients treated for a tumor, palpitations may also be due to the presence of platelets (a dangerous and frequent condition in cancer patients) that causes stroke, cardiac arrest and heart attack” – says Mohamad Hemu, a researcher at University of Chicago. “In our study we analyzed data of 622 patients with different types of cancer (including leukemia, lymphoma, myeloma or lungs) treated between 2008 and 2016, averaging 70 years. It is noticed that patients with frequent tachycardia episodes are at greater risk of death: 62 percent of those who died within 10 years of cancer diagnosis, compared to 23 percent of those without palpitations. ”
Anticancer therapies that can have negative consequences on the heart
Due to the increase in the number of patients who have been cured or have become chronic (living with cancer for many years), the long-term consequences of treatment are a lso known and many studies have shown that some chemotherapy (such as anthracyclines) and radiotherapy (especially for lung or breast cancer, which are closer to the heart), especially at high doses, may leave undesirable sometimes irreversible consequences at the cardiovascular level.
Hormonal therapies (anastrozole, letrozole, exemestane) may also alter thromboembolic risk.
“We should prevent and monitor possible heart damage caused by anticancer therapies, avoiding a cardiotoxicity therapy whenever there is an effective alternative to cancer,” explains Curigliano. “It is also important to undertake a careful assessment of the cardiovascular risk of patients and to undergo an echocardiogram before taking anticancer treatments.”
Why cancer patients are at risk of cardiovascular problems
“It should be noted that cardiovascular disease and cancer are closely related”, explains Antonio Russo, an oncologist at the University of Palermo and among the coordinators of interdisciplinary cardiology work groups. Scientific evidence suggests that there are common risk factors for both diseases (and diabetes) and that these reconciliations justify the fact that there are many cancer patients who also suffer from heart disease, which makes them susceptible to a higher risk of developing an acute event.
Moreover, the tumor is an independent risk factor for the development of arteriovenous venous thromboembolism, as tumor cells produce substances that determine a hypercoagulable condition with the consequent increase in thromboembolic risk and therefore increases the chance of going into acute events such as stroke, myocardial infarction and pulmonary embolism.
This risk is also related to the type of cancer, for example that of the pancreas or the lungs are more associated with the development of thromboembolic events. It should be added that this view is burdened with the treatment of the cancer to which the patient is subjected, on the one hand this treatment becomes more effective by increasing the survival of these patients, on the other hand, it may be responsible for the cardiovascular side effects that were specifically attributed to some classes of medicines.
Alarm bells that should not be neglected
Patients with cancer should be vigilant for signs and symptoms such as, for example, rapid beatings, headaches or sudden heat that may be high blood pressure not controlled by the medicine.
Attention should also be given to the possible appearance of breathing while resting or while doing moderate efforts, such as climbing stairs or just walking, which can predict heart failure. The patient should always report to the doctor (general doctor, oncologists or cardiologists) the onset of similar disorders because we know today that an early diagnosis will improve the treatment and prognosis.
“It is also important to note that even patients who have discontinued chemotherapy with drugs that can damage the heart should pay attention to the initiation of these signals, as they are also at risk of developing a cardiovascular event over time “.
Most likely cardiovascular ailments of a cancer patient
“It is estimated that over 40 percent of cancer patients have to deal with cardiovascular disease” – concludes Russo.
Among the most common complications are hypertension, heart failure, rhythm disorders, ischemic heart disease and thromboembolism. It is not possible to give accurate figures because we have to consider various factors including, the type of cancer, the type of drug use and the time of exposure that is not comparable in all clinical situations and that is different depending on the stage of the disease. For example, anthracyclines and monoclonal anti-HER2 antibodies that are widely used in breast cancer therapy relate to the onset of heart failure.
Antiangiogenic drugs, including the kinase receptor inhibitors (TKI), which inhibit the growth of blood vessels necessary for the survival of cancer cells are more responsible for hypertension, thromboembolism and heart rhythm disorders.